Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 58, NWS San Diego, CA

July 28, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 28, 2005, 1:30 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 1:30 PM PDT (20:30 UTC)
Expired
Jul 28, 2005, 3:30 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 56 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 282032
FFWSGX
CAC073-282230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 330 PM PDT

* AT 125 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM A THUNDERSTORM 9 MILES SOUTH OF MOUNT         
  LAGUNA...OR ABOUT 30 MILES EAST OF LAKESIDE. THE STORM PRODUCING 
  FLASH FLOODING WAS MOVING NORTH AT 10 MPH. THIS WILL AFFECT 
  HIGHWAYS 8 AND 94 CAUSING DANGEROUS DRIVING CONDITIONS.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  9 MILES SOUTH OF MOUNT LAGUNA BY 330 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3270 11653 3262 11629 3298 11629 3301 11664

$$

SMALL/VANDERBURG
2 follow-up statements
000 
WGUS76 KSGX 282106
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 PM PDT THU JUL 28 2005

CAC073-282230-
SAN DIEGO CA-
201 PM PDT THU JUL 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM PDT FOR CENTRAL SAN
DIEGO COUNTY...

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING ABOUT 10 MILES 
SOUTH OF MOUNT LAGUNA. ANOTHER THUNDERSTORM CAPABLE OF PRODUCING 
FLASH FLOODING WAS LOCATED ABOUT 10 MILES NORTH OF WARNER SPRINGS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUYAMACA 
PEAK...MOUNT LAGUNA.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3270 11653 3262 11629 3298 11629 3301 11664

$$

SMALL/VANDERBURG
000 
WGUS76 KSGX 282206
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 PM PDT THU JUL 28 2005

CAC073-282230-
SAN DIEGO CA-
305 PM PDT THU JUL 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM PDT FOR NORTH 
CENTRAL SAN DIEGO COUNTY...

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM PDT FOR SOUTH 
CENTRAL SAN DIEGO COUNTY...

AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING NORTHEAST OF WARNER 
SPRINGS...INCLUDING COMBS CAMP AND HOT SPRINGS MOUNTAIN. THIS STORM 
IS NEARLY STATIONARY. OTHER THUNDERSTORMS WERE SCATTERED FROM WARNER 
SPRINGS SOUTH TO MOUNT LAGUNA.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3275 11643 3274 11629 3342 11646 3343 11670

$$


MAXWELL/VANDERBURG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:30 AM PDT, 4 hours earlier.

Area forecast discussion, Jul 28, 9:30 AM PDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT THU JUL 28 2005

.SYNOPSIS...INCREASING MOISTURE IN SOUTHEAST FLOW WILL CAUSE
AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FOR
THE NEXT SEVERAL DAYS. A FEW THUNDERSTORMS COULD DRIFT WEST OF THE
MOUNTAINS THIS WEEKEND. A SHALLOW MARINE LAYER WILL CONTINUE AREAS
OF LOW CLOUDS AND FOG NEAR THE COAST DURING THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THERE WERE AREAS OF COASTAL LOW CLOUDS AND FOG THAT EXTENDED LOCALLY
INTO THE WRN SAN VALLEYS THIS MORNING. THE 12Z NKX SOUNDING WAS
SIMILAR TO 24 HOURS PREVIOUS WITH MOIST SW FLOW IN THE MID LEVELS
AND ABOUT 1.5 INCHES OF PW. THE SOUNDING HAD AN INVERSION BASED NEAR
1100 FT. ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL.

THE UPPER HI IS FORECAST TO REMAIN IN A FAVORABLE LOCATIONS TO CAUSE
PERSISTENT S TO SE FLOW ALOFT WITH MID LEVEL MOISTURE. IT LOOKS LIKE
THIS MID LEVEL MOISTURE MAY DECREASE SLIGHTLY FRI AND THEN INCREASE
OVER THE WEEKEND. THIS WILL CONTINUE A GOOD CHANCE OF THUNDERSTORMS
OVER THE MOUNTAINS EACH AFTERNOON WITH A SMALLER CHANCE IN THE
DESERTS. A FEW THUNDERSTORMS COULD DRIFT W OF THE MOUNTAINS SAT AND
SUN AND THERE WILL ALSO BE A BETTER CHANCE OF FLASH FLOODING OVER
THE WEEKEND. A SHALLOW MARINE LAYER WILL CONTINUE AREAS OF COASTAL
LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS...DECREASING AS THE
MONSOONAL FLOW INCREASES. RELATIVELY MINOR TEMP CHANGES EXCEPT
LOCALLY LOWER MAX TEMPS AND HIGHER MIN TEMPS AS CLOUD COVER AND
HUMIDITIES INCREASE...ESPECIALLY IN THE MOUNTAINS AND DESERTS.

LONGER RANGE PROGS INDICATE LITTLE CHANGE IN THIS PATTERN THROUGH
MOST OF NEXT WEEK.

&&

.AVIATION...AREAS OF LOW CLOUDS MAINLY SAN DIEGO COUNTY COASTAL
SECTIONS THIS MORNING WITH BASES NEAR 1000 FEET AND TOPS NEAR 1600
CLEARING RAPIDLY. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS WILL DEVELOP LATER THIS MORNING...AND PROBABLY EVERY
AFTERNOON FOR THE NEXT SEVERAL DAYS AS THE MONSOON PERSISTS. THE
SUBTROPICAL AIR MASS AND MOIST EASTERLY FLOW IN THE MID LEVELS
SHOULD MINIMIZE MARINE LAYER FORMATION AND INTRUSION OVER THE NEXT
SEVERAL DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

PUBLIC...ATKIN
AVIATION...CLARK
Hazardous weather outlook, Jul 28, 4:00 AM PDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU JUL 28 2005

CAZ055-056-058-060-062-282300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING...STRONG GUSTY WINDS...AND HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY AND SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING.
THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT
OF FLASH FLOODING COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO HAVE
STRONG GUSTY WINDS AND HAIL.

FOR SUNDAY THROUGH WEDNESDAY...AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE WITH THE POSSIBILITY OF FLASH FLOODING...STRONG GUSTY
WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ061-282300-
COACHELLA VALLEY-
400 AM PDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

THUNDERSTORMS POSSIBLE WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY AND SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING.
THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE.
THUNDERSTORMS MAY ALSO HAVE STRONG GUSTY WINDS AND HAIL.

FOR SUNDAY THROUGH WEDNESDAY...AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE WITH THE POSSIBILITY OF FLASH FLOODING...STRONG GUSTY
WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:47 PM PDTSevere Thunderstorm WarningSGXSan Diego91 min
Jul 28, 3:23 PM PDTFlash Flood WarningSGXSan Diego67 min
Jul 28, 3:53 PM PDTFlash Flood WarningSGXSan Bernardino97 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.